What Is the Connection between Citalopram and Weight Changes?

Article Details
  • Written By: Sarah Kay Moll
  • Edited By: Heather Bailey
  • Last Modified Date: 20 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Citalopram is a type of medication called a selective serotonin reuptake inhibitor (SSRI). It is typically used to treat depression, and may be used for bipolar disorder in addition to other medications. Citalopram and weight changes are sometimes connected because of the side effects of the medication. SSRIs like citalopram may lead to initial weight loss, and in some cases, later weight gain. Depression may also cause weight changes.

SSRI medications treat depression by increasing the amount of a neurotransmitter called serotonin in the brain. Serotonin is one of the brain chemicals that have an effect on mood and energy. In some people, increasing serotonin levels can have a large therapeutic effect on depression.

Some side effects of citalopram include decreased appetite and nausea. This may be one of the reasons for the connection between citalopram and changes in weight. Some people taking citalopram have reported weight loss after taking the medication for several weeks.

This medication is also a treatment for depression. As it begins to be effective, a person who was previously depressed may have more energy and be more active. This could be another factor linking citalopram and weight changes.

After taking an SSRI antidepressant for a long time, however, some people report weight gain despite the decrease in appetite caused by the medication. Medications such as citalopram may lead to changes in metabolism, which could account for the weight gain some people experience. Some people report craving sweet or fatty foods while taking antidepressants.

The relationship between citalopram and weight changes is further complicated by the presence of depression or other mental illnesses. Depression can lead to weight gain or weight loss, and different people are affected differently by the disorder. Other medications used to treat depression such as antipsychotic medications may also affect the metabolism and lead to weight changes.

When a medication like citalopram leads to weight gain, the most common solution is to try a different type of SSRI. There are many types of antidepressant medications, and most people try a few different brands until they find one they tolerate best. Physicians should watch patients on these medications for weight gain and offer solutions if necessary.

Other ways to deal with the connection between citalopram and weight changes include maintaining a healthy diet and exercising regularly. If a person is depressed, however, this may be a difficult lifestyle change to make. Treating depression is another way to help alleviate weight gain.

Ad

You might also Like

Recommended

Discuss this Article

anon345956
Post 4

Will the weight come back if I am still taking citilopram? I have lost 2 stone in three years and my weight has always been 12 stone -- now 10.2 pounds?

umbra21
Post 3

@pleonasm - It can be impossible to really learn how to control cravings when you are seriously depressed though. If you are one of those people who uses food as a comfort aid, there's no good talking about will power, because even the best will can't overcome that kind of gloom by itself.

Citalopram and weight gain might go hand in hand, but it might also be that you are just bouncing back slightly from the initial weight loss.

And if you are not feeling the depression anymore, you'll be better able to lose weight on your own as well.

pleonasm
Post 2

@indigomoth - Don't forget that another side effect of this depression medication is nausea and that could contribute to weight loss as well.

I mean, that's supposed to be the reason people who are undergoing chemotherapy become so skinny. It's not because the chemo itself is making them that way, but because it's making them feel sick, so they don't want to eat.

As someone who has suffered from morning sickness I can tell you that if it goes on for a few days, even if you don't vomit, you will lose weight. It's so difficult to eat when you don't feel well.

And likely the weight gain comes back when you adjust and don't feel sick on the medication anymore. Learning how to control cravings is always going to be the surest and best way of losing weight, rather than relying on medication, particularly if the medication isn't actually designed to help you lose weight.

indigomoth
Post 1

So it doesn't surprise me that one of the citalopram side effects is weight loss.

I actually read an article the other day which said that one of the reasons some people eat more than they should is because they get a bit of a buzz from eating, which is generally a shot of serotonin. And these are people who don't have normal levels of it, so they eat to feel better, to feel normal.

If you are taking a drug which provides that kind of boost without the need for food, then it's not surprising that you would stop eating so much when you were taking it.

Frankly, being overweight is half the reason I get depressed, I think

, so this kind of side effect would make me even happier than just getting the chemical boost by itself.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email